Drugs called steroids are almost always used during treatment for acute lymphoblastic leukaemia (ALL). Steroids can:
- destroy leukaemia cells
- make chemotherapy more effective
- reduce allergic reactions caused by some chemotherapy drugs
- prevent side effects such as feeling sick (nausea).
You usually start having steroids a few days before you start chemotherapy. Steroids can be given into a vein or as tablets. Prednisolone and dexamethasone are two steroids often used to treat ALL.
Steroids can cause side effects, but these will gradually disappear as the steroid dose is reduced. Your doctor, nurse or pharmacist may give you a card that explains you are taking steroids. You should carry the card with you at all times so that a doctor will know you are having steroid treatment in an emergency.
Mood and behaviour changes
Steroids can affect your mood. You may feel anxious or restless, or have mood swings. Talk to your doctor or nurse if you are worried about this.
You may also have problems sleeping. Tell your doctor or nurse if you do. Taking your steroids early in the morning may help you sleep better.
Tummy pain or indigestion
Steroids can irritate the stomach and may cause tummy pain or indigestion. Tell your nurse or doctor if you have this. It can help to take your steroid tablets with food. Your doctor may also give you medication to protect your stomach.
Steroids can make you feel much hungrier than usual and you may gain weight. Your appetite will go back to normal when you stop taking steroids. If you are worried about gaining weight, talk to your doctor or nurse.
Raised blood sugar levels
Steroids can raise your blood sugar levels. You will need to check your blood sugar every day. Your nurse can show you how to do this. Symptoms of raised blood sugar levels include:
- feeling thirsty
- needing to pass urine more often
- feeling tired.
Tell your doctor or nurse if you have these symptoms.
If you have diabetes, your blood sugar levels may be higher than usual. Your doctor will talk to you about how to manage this. You may need to adjust the dose of your insulin or tablets.
Build-up of fluid
You may put on weight or your ankles and legs may swell because of fluid building up. This is more common if you are taking steroids for a long time. Tell your doctor or nurse if you have any swelling. If your ankles and legs swell, it can help to put your legs up on a foot stool or cushion. The swelling gets better after your treatment ends.